Oklahoma, 2016

Heat in Oklahoma, July 20 to 26, 2016

July 20 to 26, 2016 · NWS OUN · 1 event in 1 county or zone

With high pressure firmly over the area, heat indices ranged from 99 to 107 degrees between the 20th and the 26th. The Emergency Medical Services Authority reported 49 calls for heat related injuries over this period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
49
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With high pressure firmly over the area, heat indices ranged from 99 to 107 degrees between the 20th and the 26th. The Emergency Medical Services Authority reported 49 calls for heat related injuries over this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 20, 4:19 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 20, 4:19 AM CST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
519 AM CDT WED JUL 20 2016

.AVIATION...
2012/2112 TAFS...
VFR conditions and a south wind will prevail through 12z
Thursday.

&&

.PREV DISCUSSION... /issued 321 AM CDT WED JUL 20 2016/

DISCUSSION...
A mid and upper level ridge, centered over Oklahoma, will
be the main weather feature over the next several days. Daytime
high temperatures will increase a degree or two through
Friday/Saturday as evapotranspiration has less of an influence on
temperature. Surface winds will likely maintain a southwest
component longer Thursday and Friday...which will aid in higher
temperatures.

Heat index values yesterday reach around 105 across parts of
south central and southeast Oklahoma. Similar values are expected
by this afternoon, so the advisory will be expanded farther south
into southern Oklahoma. The advisory will be in effect for today.

A shortwave trough will move across the western part of the
Northern Tier Friday into Saturday. An associated frontal system
will push a cold front into Kansas by late in the weekend. Widely
scattered showers and storms may develop along the front
therefore, slight/chance pops seem reasonable for the northern and
central part of the forecast area for Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  75  99  77 /   0   0   0   0
Hobart OK         97  77 100  77 /   0   0   0   0
Wichita Falls TX  98  77 100  77 /   0   0   0   0
Gage OK           98  74 101  75 /   0   0  10   0
Ponca City OK     99  75 101  76 /   0   0   0   0
Durant OK         97  75  99  76 /  10   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     019-020-026-030>032-042-043-047-048-051-052.

TX...None.
&&
Hazardous weather outlook, Jul 20, 4:08 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
508 AM CDT WED JUL 20 2016

OKZ004>048-050>052-TXZ083>090-211015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
508 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.HEAT...
HOT TEMPERATURES ARE AGAIN EXPECTED TODAY. AFTERNOON HEAT INDEX
VALUES WILL BE IN THE 100 TO 110 DEGREE RANGE WITH THE HIGHEST
VALUES MAINLY EAST OF I-35 WHERE A HEAT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.HEAT...
HOT TEMPERATURES ARE EXPECTED THURSDAY THROUGH AT LEAST SUNDAY.
AFTERNOON HEAT INDEX VALUES MAY EXCEED 105 DEGREES AT TIMES...
MAINLY EAST OF I-35.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY AFFECT OKLAHOMA SUNDAY THROUGH TUESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Oklahoma

When
July 20, 10:00 AM CST to July 26, 11:00 PM CST
Where
Oklahoma forecast zone
Injuries
49 direct, 0 indirect
Reported by
Local Official
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heat injuries inferred from number of calls to EMSA.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649307.